MAUDE Adverse Event Report: GYRUS ACMI, INC. UROPASS AS 10/12FR X 54 CM 5/BX; ACCESSORIES, CATHETER, G-U

GYRUS ACMI, INC. UROPASS AS 10/12FR X 54 CM 5/BX; ACCESSORIES, CATHETER, G-U
Model Number 61054BX
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report has been returned to olympus for evaluation.Preliminary findings are reported.Physical evaluation of the returned device: this device was evaluated.No model number or serial number was found on the device itself.At first glance, the reported complaint is confirmed as the device was returned without the dilator tip.Overall, the device is in good condition with no other visible signs of wear and tear.Upon further inspection of the distal end, no signs of user mishandling or excessive force was found at the point where the dilator broke off from the sheath.As a result, a definitive root cause cannot be determined.The ifu instructs users to inspect the device for any damages before use.If any damages are found the device should not be used.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
The customer reports during a percutaneous nephrolithotomy (pcnl) procedure using a uropass sheath, the device broke off and fell into the patient.Additional details regarding the patient and event have been requested.At this time, no additional information has been provided.
 
Event or Problem Description
Update: additional information provided by the customer (physician).Procedure being performed: right ureteroscopy, lithotripsy, and stent placement for the indication of 7mm stone obstructing the right proximal ureter resulting in moderate hydronephrosis.There were no anatomical or procedural challenges that could have contributed to the device breaking.When asked: what was occurring at the time the device broke? the customer responded: i began with cystoscopy using a 21 french rigid cystoscope sheath with a 30-degree lens.The bladder was accessed.A 5 french open-ended catheter was used to perform a retrograde pyelogram.Next my safety wire and working wires were placed using a 10 french coaxial dual-lumen dilator.I then used a 10/12, 54 cm ureteral access sheath and placed it into the proximal ureter.I removed the obturator of the access sheath and noted that the obturator broken close to the proximal end with most of the obturator inside the ureteral access sheath.I placed my ureteroscope in the access sheath and attempted to remove the obturator using a stone basket, however the obturator was snug with the wall of the access sheath.I then decided to remove the entire access sheath hoping that the obturator would come out with the access sheath, however the access sheath came out without difficulty, but the obturator remained inside the ureter.The distal end of the broken obturator was in the distal most ureter.I therefore placed a semi rigid ureteroscope and using a 1.7 escape basket to snare the distal end of the obturator and attempted to remove it, however the operator broke into small pieces.Multiple attempts at removal of the obturator were unsuccessful and there was operative trauma to the distal ureter therefore i decided to proceed with a percutaneous approach to try and remove the obturator in an antegrade fashion.Once percutaneous access was obtained, i was able to locate the proximal end of the obturator in renal pelvis.Several attempts to grasp the obturator to remove it percutaneously failed as well since the obturator broke piecemeal and i was unable to remove the entire obturator as a single unit even with a percutaneous approach.The device fragments fell into the patient's right ureter.The device fragments were removed via percutaneous nephrostolithotomy (with percutaneous access gained in operative room), percutaneous injection of contrast and guide wire placement, antegrade nephrostogram, ureteral stent and right nephrostomy tube placement.Even with a percutaneous approach, several attempts were made to grasp the operator to remove it percutaneously, however the obturator broke piecemeal, and i was unable to remove the entire obturator as a single unit even with the percutaneous approach.Several maneuvers had to be performed in order to remove the entire obturator from the patient's right ureter.Total operative time exceeded 6 hours.When asked: did the patient experience any adverse effects as a result of this occurrence? the customer responded: prolonged anesthesia and surgical operative time.Increased operative morbidity due to percutaneous approach.The patient's current condition is reported as: patient has had removal of his right nephrostomy tube and right ureteral stent.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 5 years since the subject device was manufactured.Based on the results of the investigation, the device was returned without the dilator tip, confirming the user's complaint.However, there were no other visible signs of wear or tear or mishandling of the device.Therefore, the root cause could not be determined.This supplemental report includes information added to h4.Olympus will continue to monitor field performance for this device.

Brand Name
UROPASS AS 10/12FR X 54 CM 5/BX
Common Device Name
ACCESSORIES, CATHETER, G-U
Manufacturer (Section D)
GYRUS ACMI, INC.
800 west park drive
westborough MA 01581
Manufacturer (Section G)
GYRUS ACMI, INC.
800 west park drive
westborough MA 01581
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15818790
Report Number3003790304-2022-00300
Device Sequence Number12225035
Product Code KNY
UDI-Device Identifier00821925035348
UDI-Public00821925035348
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K051593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number61054BX
Device Lot Number09M1700013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2022
Supplement Date Received by Manufacturer11/28/2022
03/16/2023
Initial Report FDA Received Date11/17/2022
Supplement Report FDA Received Date12/22/2022
04/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/04/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age35 YR
Patient SexMale
Patient Weight118 KG